Insomnia Home > Skullcap Side Effects
Very little research has been done to see what side effects may occur with skullcap. Side effects are possible, however, even though skullcap is a "natural" product. There are a number of potential side effects that should be reported to your healthcare provider and which may indicate that you should stop taking the supplement. These potentially serious skullcap side effects include confusion, jaundice, and seizures.
As with any medication or supplement, side effects are possible with skullcap. Although some people assume that natural products (such as skullcap) are automatically free of side effects, this is simply not the case. Remember, many poisons and toxins are natural products.
Since little research has been conducted on skullcap, very little skullcap side effect information is available. In one study, single doses of skullcap seemed to be tolerated well without significant side effects. It is not known whether repeat doses (such as taking skullcap on a daily basis) will be equally well tolerated.
There are a number of potential side effects with skullcap that you should report to your healthcare provider and which may indicate that you should stop taking the supplement. These side effects are generally seen only at high doses. These include, but are not limited to:
- Severe drowsiness
- Confusion or mental slowing
- Stupor (a severely dulled, almost unresponsive mental state)
- An irregular pulse
- Signs of liver damage, such as yellow eyes or skin (jaundice), upper right abdominal pain, or elevated liver enzymes (found using a blood test)
- Signs of an allergic reaction, such as a rash, hives, itching, swelling of the mouth or throat, wheezing, or difficulty breathing.